Proper holomorphic maps between balls in one co-dimension. (English) Zbl 0699.32014

A proper holomorphic map cannot lower the dimension. When \(f: B^ N\to B^ N\) is proper (here, \(B^ N\) denotes the unit ball in \({\mathbb{C}}^ N)\) then f is an inner automorphism of \(B^ N\) [H. Alexander, Indiana Univ. Math. J. 26, 137-146 (1977; Zbl 0391.32015)], and in particular it extends holomorphically to a neighbourhood of \(B^ N\). Thus for proper \(f: B^ N\to B^ M\) with bad boundary behavior, \(M>N\). Such maps have been constructed by various authors, but always with M very big relative to N. The author constructs a proper holomorphic map \(f: B^ N\to B^{N+1}\) \((N\geq 2)\) that extends continuously to \(\overline{B^ N}\), but that cannot be extended in a \(C^{\infty}\) way to any open, nonempty subset of the boundary.
Reviewer: E.Straube


32H35 Proper holomorphic mappings, finiteness theorems
32E35 Global boundary behavior of holomorphic functions of several complex variables


Zbl 0391.32015
Full Text: DOI


[1] Alexander, H., Proper holomorphic mappings inC n ,Indiana Univ. Math. J. 26 (1977), 136–146. · Zbl 0391.32015
[2] Chaumat J. andChollet, A. M., Ensembles pics pourA D),Ann. Inst. Fourier, Grenoble 29 (1979), 171–200. · Zbl 0398.32004
[3] Cima J. A. andSuffridge, T. J., A reflection principal with application to Proper holomorphic mappings,Math. Ann. 265 (1983), 489–500. · Zbl 0525.32021
[4] Cima, J. A. andSuffridge, T. J., Propert holomorphic mappings from the two ball to the three ball,Trans. Amer. Math. Soc. 311 (1989), 227–239.
[5] D’Angelo, J. D., Proper holomorphic maps between balls,Michigan Math. J. 35 (1988), 83–90. · Zbl 0651.32014
[6] D’Angelo, J. D., Polynomial proper holomorphic maps between balls,Duke Math. J. (to appear).
[7] Faran, J., Maps from the two ball to the three ball,Invent. Math. 68 (1982), 441–475. · Zbl 0519.32016
[8] Fornaess J. E. andStensønes Henriksen, B., Peak sets forA k(D).
[9] Forstnerič, F.,Smooth proper holomorphic maps from balls are rational, preprint.
[10] Forstnerič, F., Embedding strictly pseudoconvex domains into balls,Trans. Amer. Math. Soc. 295 (1986), 347–368. · Zbl 0594.32024
[11] Forstnerič, F., Proper holomorphic maps from the ball,Duke Math. J. 53 (1986), 427–440. · Zbl 0603.32019
[12] Globevnik, J., Boundary interpolation by proper holomorphic maps,Math. Z. 194 (1987), 365–373. · Zbl 0611.32021
[13] Hakim, M. andSibony, N., Fonctions holomorphes sur la boule unité deC n ,Invent. Math. 67 (1982), 213–222. · Zbl 0491.32014
[14] Henkin, G. M. andLeiterer, J.,Theory of functions on complex manifolds, Birkhäuser, Basel, 1984.
[15] Kelly, J. L.,General topology, Van Nostrand, Princeton, 1955.
[16] Löw, E., Embeddings and proper holomorphic maps of strictly pseudoconvex domains into polydiscs and balls,Math. Z. 190 (1985), 401–410. · Zbl 0584.32048
[17] Löw, E., A construction of inner functions on the unit ball inC p ,Invent. Math. 67 (1982), 223–229. · Zbl 0528.32006
[18] Rudin, W.,Function theory in the unit ball of C n , Springer, New York, 1980. · Zbl 0495.32001
[19] Stensønes, B.,Proper holomorphic mappings from strongly pseudoconvex domains in C n to the unit polydisc in C n+1 , preprint. · Zbl 0706.32010
[20] Stensønes, B., A zero set forA D) of Hausdorff dimension 2n,Ann. of Math. 125 (1987), 645–659. · Zbl 0628.32017
[21] Wester, S. M.,On mapping an n-ball into (n+1)-ball in a complex space, Pac. J. Math.81 (1979), 267–272. · Zbl 0379.32018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.